My mother has experienced severe weight loss since February
of this year, dropping from 170 pounds to 125 pounds. She is
about 5`7. She has undergone several tests--ultrasounds (upper
lower), gastroscopy, barium enema, lower GI, and xrays. Her
doctor did find evidence of h.pylori, and she was treated for
this problem. Her weight loss, however, continued. She does not
feel pain, but explains that the food that she eats causes her
discomfort, that it just sits at the bottom of her stomach. She
does not complain of heartburn, she does not feel nausea or want
vomit. Her bowel movements are normal. She has cut back her food
intake dramatically in these months, and now eats very little. She
is afraid to eat food that is not mashed, as she thinks that it
will be more easily digested. She has been drinking Ensure.
She is being treated for depression with serzone. She has been
on serzone for about 6 weeks (now at 400mg/day), and before that,
she was taking sinequan, but at a very low dosage (20mg/day). She
also takes small doses of predinisone (5mg every 3 days) for
polymyalgia, estrogen, and ativan (for anxiety). She was diagnosed
with another depression 28 years ago, and at that time, she lost
the same amout of weight. She notes that 28 years ago, however,
she had no apetite, while she feels that she CANNOT eat now (even
if she had an appetite). She also complains of pain in her lower right-
hand quadrant, and feels a lump (the size of a kidney) there. A
radiologist told her that it was likely her kidney that she feels
as she is very thin. Do you think that the weight loss, and her
difficulties in eating are connected to her depression? Could
there be a physical reason that the doctors have missed? Her
gastro-intestinal specialist asked her to do a CAT-scan, but she
is afraid that she is allergic to the dye? Is this a useful test?
What happens if patients are allergic to the dye? We want to help
stop the weight loss and help her feel better, but we are not
sure what to do, other than encourage her to eat and help her
through the depression. We are afraid that her weight is getting
dangerously low--what IS a dangerous weight for a woman her
height? Please help.
Causes of weight loss are too numerous to list. With the brief medical history provided in your email, it is very possible that your mother
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.